Anyone else experience lower BG (and lower insulin needs) when starting levothyroxine, or any other hypothyroid medicine?
The back story:
My Endo has decided to treat my Hashimoto’s, now that 3 seasons of tests have consistently showed TSH at the Upper Level of Normal and T4 low.
We picked Levoxyl, 25mcg because I am typically very sensitive to any new meds, namely on my BG/insulin needs.
Literature with the pills stated that BG control would decrease, and I’d likely need MORE insulin.
Within 24 hours of the first 25mcg dose, I began experiencing lows that I’ve rarely experienced, plus the rebound highs.
After day 3, my Endo said to stop, wait for my BG to settle- which it did after a few days.
I have restarted at half the dose per her instructions, but still preemptively reduced my insulin program by 5% to be safer. Looks as though I may need to reduce a tad further, even at this very low dose.
Your experience? Anything else I should look out for?
I started Synthroid about 35 years ago. Later switched to Levoxyl, both worked well for me.
Then my insurance covered only the generic levothyroxine, and it was not working for me, even with higher dose.
So I now pay out of pocket to get Levoxyl, and get much better results. I use GoodRX card.
So that is very strange indeed. If it caused the lows it would have to be the pill itself and not correcting the TSH because it takes at least a couple of weeks to take effect and like 4 to 6 for it to show up on lab work. Unless your taking cytomel t3 - that might be faster. Not sure though because I’ve luckily never needed it.
Not sure it’s relevant to your situation but I had my thyroid removed years before T1D. I often need major changes in Levothyroxine over the course of the year. What I have noticed is that when I’m considerably hypothyroid(like TSH from 8 to 12) I need more insulin and double the caffeine😴.Just a guess maybe 20 to 25 percent. When hyperthyroid(TSH under.25) I’ve noticed no change. The insulin dose usually goes back to normal in a slow fashion over a month or so as the hypothyroidism corrected.
Thanks for sharing your experience @Josie ! I too read that it takes a few weeks to regulate, and my doctor said as much. Levoxyl is definitely T4.
So in your experience, when you’re hypo/higher TSH, you need more insulin. That makes sense with what I’m experiencing, since the Levoxyl would bring my TSH down into ideal range. It’s just happening much sooner than expected.
Similar strong effects occured with other meds, where the doctors had to re-start with far lower dosages than normal, due to lows. Metformin, Symlin, GLP1.
On the flip side, I can’t even use topical, over-the-counter 1% hydrocortisone without a significant increase in insulin (130%).
Now on day 3 of half-dose Levoxyl, ~12.5mcg, I’ve lowered basal again! 10% less basal insulin, and adjusted my carb ratios to avoid post prandial lows. Maybe this dose will be enough for now. We’ll see in a few months!
For reference, from Pfizer’s Patient Information section on side effects at LEVOXYL® Medication Guide (levothyroxine sodium) | Pfizer Medical Information - US
@MM2 if the cost differential is big, it might be worth talking with your (mail order?) PBM to see whether they fill (generic) levothyroxine with name brand Synthroid. I also was willing to pay out of pocket for it, but discovered that both ExpressScripts and CVS/Caremark fill with Synthroid. (So my dr writes the prescription for generic, but it is filled with Synthroid.) Of course it could change at any point in time, but this has been the case for quite a few years now. Or if you have a reserve built up, try placing a tester order to see what arrives?!
@MsCris I am sorry you are dealing with this! Feeling hypo is terrible, but blood sugar fluctuations from taking yet another medication are incredibly frustrating. Hoping you are able to get it figured out quickly. xo
Ya I definitely needed more but that was when my TSH was way high. When it’s like 2 to 4 I’ve never noticed any increased need. Butt… I have a sort of short term memory when it comes to insulin. If a dose didn’t work yesterday I change it today and let Omnipod 5 figure out the basal. So I wouldn’t notice a 5 to 10 percent increase or decrease the way I’m thinking you would.
That is very interesting info on the hyperglycemia. I’m guessing I never would have given it a second thought because I was a blissful non diabetic pumpkin spice latte drinker at the time my thyroid was removed. But hey a lower daily dose of insulin is a nice side effect anyway?
In my uneducated opinion you need to just pick a dose (even a very small one) take it for one month and change insulin accordingly. It’s not possible for the thyroid labs to be accurate if weekly total is not the same for a full month. The daily dose can be different but the week’s total needs to be exactly the same for a month. For example I take 250 6 days and 125 on Sunday for a total of 1625. If I’m feeling hypothyroid I add in another 125 on Sundays to fix it.
Make sure to evaluate how your feeling at the end of the month as well. Even if your numbers are in range you still might need a bit more or less. You kind of need to find your own sweet spot.
@Josie Yes! My Endo and I agreed today on the half-dose for 4 months, when I get my next labs. Adjust from there.
I am also very sensitive to insulin and carbs. When I’m fasting (morning), 1g carb will raise me 35 mg/dL. No algorithms work for me due to a non linear response to insulin. All manual on my pump.
Total daily dose is somewhere between 9U and 13U, depending on menstrual cycle. Tricky balance!
I’m glad to hear your therapy is working well overall!
Wow and I thought I was sensitive! I can’t remember which book it was from because I read all of them when I was first diagnosed but the author said those who were the most sensitive to insulin were also the most sensitive to carbs when on correct basal doses.
I’ve always liked how high 1 glucose tab will raise me. A straight down arrow only requires half a transcend gel pack. I find this comforting for some weird reason. My dosing is much more skilled nowadays though. The glucose gel only comes out maybe once every couple of months.
My thyroid loves to be hypo. But I have managed to control it by some natural supplements. Stop completely and within a few weeks to months my thyroid levels will shoot up really high. And then I start to get extreme DP or FOTF. Even trying to not take all of the 4 pills and iodine drops and my DP and FOTF will creep up in numbers. That happens anyway sometimes. But stopping or cutting back and it’s a sure thing.
So yea, helping my thyroid helps me keep my BG levels lower and more behaved.
@Marie , glad you’re able to still manage your hypothyroid with supplements, and that it improves your BG management!
Supplements were no longer enough for me, unfortunately. the Hashimoto’s/autoimmune attack can’t be stopped.
My best to you!
@MsCris Eventually I figure they won’t work on me either. My endo had said my antibodies were attacking my thyroid but said I could try supplements first. They worked great. But over time I have had to keep upping my dose over the years. But so far it is still working. I figure eventually I will have to go on something stronger. Taking thyroid supplements also helped with controlling my menopause symptoms when those got out of whack.
FYI: I experienced changes in my TSH etc on levo, uni etc. Tirosint is the only medication that has resulted in stable values. With the manufacturers coupon is $50 for 3 months, no insurance applied.
I was just recently diagnosed with t1.